Alert archive / North Carolina / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 101, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 29, 1999, 9:10 PM EDT for Chatham County, North Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 29, 1999, 9:10 PM EDT (01:10 UTC)
- Expired
- Sep 29, 1999, 10:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Chatham County, NC
The radar
The Raleigh/Durham radar (KRAX), 69 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 9:30 PM EDT | Thunderstorm Wind 50 | Siler City, NC | Strong thunderstorm winds blew trees down south of Siler City, per the 911 center. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 334 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRDU 300111 RRA SVRRDU NCC037-300200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 910 PM EDT WED SEP 29 1999 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHATHAM COUNTY IN NORTH CAROLINA * UNTIL 1000 PM EDT * AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST NORTH OF ROBBINS... MOVING NORTHEAST 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GOLDSTON AROUND 925 PM EDT SOUTH OF PITTSBORO AROUND 940 PM EDT THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS!
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 1:00 PM EDT, 8 hours 10 minutes earlier.
Area forecast discussion, Sep 29, 1:00 PM EDT, 8 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 100 PM EDT WED SEP 29 1999 MODELS IN REASONABLE AGREEMENT WITH COMING FROPA. ALL TAKE MAJORITY OF MOISTURE AND ENERGY TO OUR NORTH AS THE NIGHT PROGRESSES. THIS IS GOOD NEWS. HOWEVER...GIVEN THE SATURATED SOILS...WILL KEEP THE FFA IN PLACE FOR EASTERN HALF...SINCE ONLY A SMALL AMOUNT OF RAIN IS NEEDED TO CREATE PROBLEMS. THE ACTION SHOULD BE OVER BY DAYBREAK WITH CLEARING SKIES BY PM. .RAH...FLASH FLOOD WATCH TONIGHT CUMBERLAND..DURHAM..EDGECOMBE..FRANKLIN..GRANVILLE..HALIFAX.. HARNETT..HOKE..JOHNSTON..LEE..NASH..SAMPSON..SCOTLAND..WAKE.. WARREN..WAYNE..WILSON..VANCE GL
In the hours before
Local storm report, Sep 29, 6:45 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
645 PM EDT WED SEP 29 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM LOCUST NC WIND DAMAGE
09/29/99 STANLY ROOF DAMAGE IN
LOCUST...REPORT FROM EMA.
0625 PM ALBEMARLE NC WIND DAMAGE
09/29/99 STANLY 3 MOBILE HOMES DAMAGED.
0635 PM ALBEMARLE NC WIND DAMAGE
09/29/99 STANLY NUMEROUS TREES DOWN. TRUCK
PICKED UP AND MOVED BY
WIND.Local storm report, Sep 29, 7:49 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
749 PM EDT WED SEP 29 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM LOCUST NC TORNADO
09/29/99 STANLY TORNADO ON GROUND
NORTHEAST OF
LOCUST...REPORT FROM
TRAINED SPOTTER.
0735 PM LAMBERT NC TORNADO
09/29/99 STANLY TREES DOWN FROM TORNADO.
LOCATION APPROXIMATE.Local storm report, Sep 29, 8:00 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
800 PM EDT WED SEP 29 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM ALBEMARLE NC TORNADO
09/29/99 STANLY ROOFS OFF HOMES. NUMEROUS
TREES DOWN. POSSIBLITY OF
HOUSES DEMOLISHED.Local storm report, Sep 29, 8:32 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
832 PM EDT WED SEP 29 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM ALBEMARLE NC TORNADO
09/29/99 STANLY TREES AND POWERLINES DOWN
IN LARGE AREA NEAR
INTERSECTION OF HIGHWAY
24/27 AND 52. SIGNIFICANT
DAMAGE. MOST OF TOWN
WITHOUT POWER.Local storm report, Sep 29, 8:44 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
844 PM EDT WED SEP 29 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM LOCUST NC WIND DAMAGE
09/29/99 STANLY ROOF DAMAGE IN
LOCUST...REPORT FROM EMA.
0625 PM ALBEMARLE NC WIND DAMAGE
09/29/99 STANLY 3 MOBILE HOMES DAMAGED.
0635 PM ALBEMARLE NC WIND DAMAGE
09/29/99 STANLY NUMEROUS TREES DOWN. TRUCK
PICKED UP AND MOVED BY
WIND.
0725 PM LOCUST NC TORNADO
09/29/99 STANLY TORNADO ON GROUND
NORTHEAST OF
LOCUST...REPORT FROM
TRAINED SPOTTER.
0735 PM LAMBERT NC TORNADO
09/29/99 STANLY TREES DOWN FROM TORNADO.
LOCATION APPROXIMATE.
0750 PM ALBEMARLE NC TORNADO
09/29/99 STANLY ROOFS OFF HOMES. NUMEROUS
TREES DOWN. POSSIBLITY OF
HOUSES DEMOLISHED.
0750 PM ALBEMARLE NC TORNADO
09/29/99 STANLY TREES AND POWERLINES DOWN
IN LARGE AREA NEAR
INTERSECTION OF HIGHWAY
24/27 AND 52. SIGNIFICANT
DAMAGE. MOST OF TOWN
WITHOUT POWER.
0810 PM UWHARIE NC WIND DAMAGE
09/29/99 MONTGOMERY TREES AND POWERLINES DOWN
ON RIVER ROAD.
0810 PM UWHARIE NC WIND DAMAGE
09/29/99 MONTGOMERY TREES AND POWERLINES DOWN
ON HIGHWAY 109.Local storm report, Sep 29, 8:44 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
844 PM EDT WED SEP 29 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM LOCUST NC WIND DAMAGE
09/29/99 STANLY ROOF DAMAGE IN
LOCUST...REPORT FROM EMA.
0625 PM ALBEMARLE NC WIND DAMAGE
09/29/99 STANLY 3 MOBILE HOMES DAMAGED.
0635 PM ALBEMARLE NC WIND DAMAGE
09/29/99 STANLY NUMEROUS TREES DOWN. TRUCK
PICKED UP AND MOVED BY
WIND.
0725 PM LOCUST NC TORNADO
09/29/99 STANLY TORNADO ON GROUND
NORTHEAST OF
LOCUST...REPORT FROM
TRAINED SPOTTER.
0735 PM LAMBERT NC TORNADO
09/29/99 STANLY TREES DOWN FROM TORNADO.
LOCATION APPROXIMATE.
0750 PM ALBEMARLE NC TORNADO
09/29/99 STANLY ROOFS OFF HOMES. NUMEROUS
TREES DOWN. POSSIBLITY OF
HOUSES DEMOLISHED.
0750 PM ALBEMARLE NC TORNADO
09/29/99 STANLY TREES AND POWERLINES DOWN
IN LARGE AREA NEAR
INTERSECTION OF HIGHWAY
24/27 AND 52. SIGNIFICANT
DAMAGE. MOST OF TOWN
WITHOUT POWER.
0810 PM UWHARIE NC WIND DAMAGE
09/29/99 MONTGOMERY TREES AND POWERLINES DOWN
ON RIVER ROAD.
0810 PM UWHARIE NC WIND DAMAGE
09/29/99 MONTGOMERY TREES AND POWERLINES DOWN
ON HIGHWAY 109.The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 8:27 PM EDT | Severe Thunderstorm Warning | RAH | Chatham | 43 min |
| Sep 29, 8:31 PM EDT | Flash Flood Warning | RAH | Montgomery, Randolph | 2 hr |
| Sep 29, 8:35 PM EDT | Tornado Warning | RAH | Montgomery, Moore | 35 min |
| Sep 30, 12:40 AM EDT | Flash Flood Warning | RAH | Durham, Granville | 2 hr |
| Sep 30, 12:40 AM EDT | Flash Flood Warning | RAH | Vance | 2 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.